Bipartite algebraic graphs without quadrilaterals

Boris Bukh, Zilin Jiang

Research output: Contribution to journalArticlepeer-review


Let Ps be the s-dimensional complex projective space, and let X,Y be two non-empty open subsets of Ps in the Zariski topology. A hypersurface H in Ps×Ps induces a bipartite graph G as follows: the partite sets of G are X and Y, and the edge set is defined by u¯∼v¯ if and only if (u¯,v¯)∈H. Motivated by the Turán problem for bipartite graphs, we say that H∩(X×Y) is (s,t)-grid-free provided that G contains no complete bipartite subgraph that has s vertices in X and t vertices in Y. We conjecture that every (s,t)-grid-free hypersurface is equivalent, in a suitable sense, to a hypersurface whose degree in y¯ is bounded by a constant d=d(s,t), and we discuss possible notions of the equivalence. We establish the result that if H∩(X×P2) is (2,2)-grid-free, then there exists F∈C[x¯,y¯] of degree ≤2 in y¯ such that H∩(X×P2)={F=0}∩(X×P2). Finally, we transfer the result to algebraically closed fields of large characteristic.

Original languageEnglish (US)
Pages (from-to)1597-1604
Number of pages8
JournalDiscrete Mathematics
Issue number6
StatePublished - Jun 2018
Externally publishedYes


  • Algebraic graph
  • Quadrilateral-free graph
  • Turán number

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Discrete Mathematics and Combinatorics


Dive into the research topics of 'Bipartite algebraic graphs without quadrilaterals'. Together they form a unique fingerprint.

Cite this